Florida, 2003

Hail in Florida, July 28, 2003

July 28, 2003 · NWS MFL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 28, 12:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 12:00 PM EST, 3 hours 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
100 PM EDT MON JUL 28 2003

AN UPPER LEVEL LOW WAS LOCATED OVER THE CENTRAL CUBA EARLY THIS
AFTERNOON WITH A WEAK TROUGH OF LOW PRESSURE EXTENDING NORTHWARD TO
A CLUSTER OF SHOWERS AND THUNDERSTORMS NORTHEAST OF NORTHERN
BAHAMAS. HIGH PRESSURE WAS ALSO LOCATED OVER NORTHERN CENTRAL
FLORIDA EARLY THIS AFTERNOON.

WITH THE UPPER LEVEL LOW OVER CENTRAL CUBA THIS AFTERNOON AND THE
HIGH TO OUR NORTH...THE STEERING FLOW WILL BE OUT OF THE NORTHEAST
AND THE SHOWERS AND THUNDERSTORMS THAT ARE DEVELOPING ALONG THE EAST
COAST SEA BREEZE EARLY THIS AFTERNOON SHOULD MOVE TO THE SOUTHWEST.
SHOWERS AND THUNDERSTORMS SHOULD ALSO DEVELOP ALONG THE WEST COAST
SEA BREEZE LATER THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS SHOULD THEN DIED OUT OVER THE INTERIOR
REGION THIS EVENING ONCE THE HEATING OF THE DAY IS LOST...BUT SHOULD
DEVELOP OVER THE ATLANTIC WATERS AFTER MIDNIGHT. A FEW OF THE
SHOWERS AND THUNDERSTORMS COULD ALSO MOVE ONSHORE OVER THE EAST
COAST TOO...SO I AM GOING TO LEAVE UP A 20% FOR THE EAST COAST.

THE UPPER LEVEL LOW OVER CENTRAL CUBA WILL THEN MOVE INTO THE
SOUTHERN GULF WATERS ON TUESDAY...AS THE TROUGH OVER THE BAHAMAS
WILL WASH OUT OVERNIGHT. SOUTH FLORIDA SHOULD STILL SEE AN INCREASE
IN MOISTURE ON TUESDAY...AS THE REGION WILL BE IN A DIVERGENCE
PATTERN BETWEEN THE UPPER LEVEL LOW OVER THE SOUTHERN GULF AND THE
HIGH PRESSURE OVER THE LAKE OKEECHOBEE REGION. SO I AM GOING TO
LEAVE THE POPS AT 50% FOR THE REGION ON TUESDAY.

ANY THUNDERSTORMS THAT DO DEVELOP TUESDAY WILL BE SLOW MOVERS AND
COULD PRODUCE LOCALLY HEAVY RAINFALL...DUE TO THE LIGHT STEERING
WINDS OVER THE REGION.

THE HIGH WILL THEN REMAIN OVER SOUTH FLORIDA THROUGH THURSDAY BEFORE
SLOWLY MOVING BACK INTO CENTRAL FLORIDA...AS ANOTHER TROPICAL WAVE
OVER THE EASTERN CARIBBEAN SEA MOVES INTO WESTERN CARIBBEAN SEA. SO
I AM GOING TO LEAVE A 40% POPS UP FOR WEDNESDAY AND THURSDAY FOR THE
COAST AND 50% FOR INLAND...AS THE HIGH WILL ALLOW FOR THE SEA
BREEZES DEVELOP EACH DAY AND THERE COULD BE SOME ADDED MOISTURE FROM
THE TROPICAL WAVE.

.EXTENDED...

THE HIGH OVER CENTRAL FLORIDA WILL THEN REMAIN THERE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL ALLOW OUR REGION TO SEE
TYPICAL SUMMER TIME WEATHER.

.MARINE...

WINDS WILL BE AT 5 TO 10 KNOTS THROUGH THE WEEKEND OUT OF THE SOUTH
TO SOUTHEAST BECOMING SOUTHEAST BY END OF THE WEEK. SO IT LOOKS LIKE
GOOD BOATING WEATHER THROUGH THE WEEKEND.

.FIRE WEATHER...

NO HIGHLIGHTS AS THE RELATIVE HUMIDITIES ARE WELL ABOVE THE CRITICAL
VALUES.

PBI BT 079/092 078/092 079 542534
FLL BT 080/091 079/091 080 542534
MIA BT 079/092 079/092 079 542534
APF TT 075/091 076/091 075 543543

.MIA...NONE.

BAXTER
Hazardous weather outlook, Jul 28, 9:24 AM EST, 6 hours 6 minutes before
FLZ063-066>075-282030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1024 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON

...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON
AND EVENING OVER INTERIOR AND WESTERN SOUTH FLORIDA. THE MAIN THREAT
WILL BE FROM LIGHTNING AND STRONG WIND GUSTS TO 40 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 28, 1:25 PM EST, 2 hours 5 minutes before
FLZ073-074-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF MIAMI-DADE
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN METRO AREAS OF
MIAMI-DADE COUNTY IS PRODUCING VERY HEAVY RAINS...STRONG WIND GUSTS
AND FREQUENT LIGHTNING. THE MAIN AREA AFFECTED IS SOUTH OF THE
TAMIAMI TRAIL AND WEST OF THE PALMETTO...WITH THE HEAVIEST RAIN FROM
KENDALE LAKES AND KROME AVENUE. THE STORMS COULD ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THE BEST COURSE OF ACTION IS TO REMAIN INDOORS UNTIL
THE STORMS HAVE PASSED. THESE STORMS WILL SLOWLY DRIFT SOUTHWESTWARD
THROUGH 400 PM.

The radar

The Miami radar (KAMX), 125 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palm Beach

When
July 28, 3:30 PM EST
Where
Palm Beach County, 5 mi NE of Wellington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
26.717, -80.200

Nickel-size hail was seen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367470.